The warm smell of coffee in the morning. The fresh smell of the flowers beginning to bloom outside. The pungent smell of gasoline when you fill up your car. We, as humans, can smell things that are at a reasonable distance. For example, peanut butter has a strong odor. As humans, we can smell peanut butter when we are in close proximity to it. However, have you ever thought about your dog’s reaction to the peanut butter right as you grab it from the pantry? A dog can smell 100,000 times better than humans. Their noses contain up to 300 million olfactory receptors (compared to the six million humans contain). Because a dog’s sense of smell is so much more powerful than humans, dogs can help in many ways. Police dogs, for example, are able to locate narcotics, bombs, and even missing persons solely with the power of their nose.
Police dogs using their nose to locate certain items can be a helpful, yet dangerous action. For example, during the opioid epidemic, police dogs can actually overdose on the narcotics that they locate. How exactly can the narcotics affect a dog and even cause an overdose? Through a dog’s nose. There have been many cases where police dogs have experienced an accidental overdose while working. Narcotics like fentanyl, which is deadlier than heroin, and carfentanil, which can kill a human only with a small amount, are just some of the narcotics that police dogs are searching for while on a case. The dog can ingest the narcotic through its nose, causing it to experience symptoms similar to an overdose. In 2016, there were three cases of police dogs overdosing after searching a house that was suspected to have remanences of fentanyl. After being exposed to the narcotic, the dogs were unresponsive, refused to drink water, and had trouble standing- all signs of an overdose. After noticing that the dogs were suffering from an overdose, Narcan, a nasal spray that counteracts the opioid overdoses that can be used on both humans and animals, was administered, curing the dogs.
Although Narcan can counteract the effects of an opioid overdose, the officer must recognize that the dog is- in fact- suffering from an overdose. After 36 police dogs died in 2015 due to an overdose, police officers are trained to recognize the signs of an overdose and are instructed to monitor the dog for about half an hour. Some of the symptoms of an opioid overdose in a dog include:
- Lethargic movements
- Not playing with their reward toy
- Having a blank stare
If there is no further action concerning the health of the dog after recognizing these symptoms, the dog could become unconscious. Additionally, the dog would experience a slow heart rate and slow respiratory rate and could eventually stop breathing altogether.
Now, how do dogs suffering from opioid overdoses relate to Animal Cloud and how can Animal Cloud help? Even though police officers are trained to notice the symptoms of an overdose and to use Narcan to counteract any effects of the opioid, it may not always be reliable or accurate. Obtaining a record of the dog’s health would aid in catching the overdose at a faster rate, therefore, leaving little room for any uncalled-for deaths. Animal Cloud’s application powered by BATDOKTM can provide important information to the officer in real-time. This would allow for the officer to be sure about the dog’s condition and from there, they can administer the Narcan if needed. Animal Cloud’s application would ensure the dog’s overall health, therefore helping the situation of an accidental overdose. Who would have known that a victim of the opioid crisis would have four legs and 300 million olfactory receptors in its nose?